New York, 2010

Hail and Damaging Winds in New York, August 16, 2010

August 16, 2010 · NWS BGM · 14 events in 8 counties and zones

Showers and thunderstorms developed out ahead of a cold front as it moved through the eastern Great Lakes region. Storms developed early in the morning and produced both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed out ahead of a cold front as it moved through the eastern Great Lakes region. Storms developed early in the morning and produced both large hail and damaging winds. As the front pushed through New York and Pennsylvania during the day, the thunderstorms tapered off by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 4:35 AM EST, 55 minutes earlier.

Area forecast discussion, Aug 16, 4:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 AM EDT MON AUG 16 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THIS MORNING, BRINGING SOME SHOWERS
AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS MAY BECOME
SEVERE. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING
QUIETER AND SOMEWHAT COOLER WEATHER THROUGH WEDNESDAY MORNING. A
WEAK, UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF SHOWERS
FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 0930Z...THE ENVIRONMENT HAS DESTABILIZED EARLIER THEN
MODELS HAD INDICATED. THIS WILL LEAD TO THUNDERSTORMS DEVELOPING
THIS MORNING. SOME HAVE ALREADY BECOME SEVERE WITH LARGE HAIL
SUSPECTED.

PREVIOUS DISCUSSION...SAT IMAGERY SHOWING THE COLD FRONT STILL TO
THE WEST, JUST ABOUT TO MOVE THROUGH BUFFALO. A FEW THUNDERSTORMS
HAVE DEVELOPED IN WESTERN NY TONIGHT. THESE SHOULD GENERALLY TRACK
TO THE NE AND MISS MOST OF THE CWA. THE REST OF THE FRONT IS QUITE
INACTIVE ATTM. AS IT MOVES THROUGH THE CWA, SOME DAYTIME HEATING
SHOULD HELP TO GET SOME CONVECTIVE ACTIVITY GOING. IT WILL MAINLY
BE SHOWERS WITH A FEW THUNDERSTORMS THIS MORNING. THE FRONT LOOKS
AS THOUGH IT WILL STILL BE IN THE EASTERN PORTION OF THE CWA THIS
AFTERNOON. MODELS ARE INDICATING BETTER INSTABILITY THE FURTHER
EAST YOU GO. CAPES LOOK TO BE AROUND 1200 JOULES OVER THE
CATSKILLS LATER THIS AFTERNOON, SO DID NOT PUSH CONVECTION OUT AS
EARLY. SOME OF THESE STORMS COULD BE STRONG. PWATS ARE LESS THE
1.5 INCHES, SO WHILE STORMS MAY HAVE SOME MODERATE TO HEAVY RAIN,
NOT THINKING FLOODING WILL BE A MAJOR CONCERN TODAY. BEHIND THE
FRONT, CONDITIONS WILL QUIET DOWN AND SKIES WILL BEGIN TO CLEAR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO EXIT THE REGION THIS EVENING,
PUSHING CONVECTION OFF TO THE EAST. AS SKIES CLEAR BEHIND THE
FRONT TEMPS WILL FALL. LOWS LOOK TO DROP INTO THE LOWERS 50S
TONIGHT. WITH SOME SFC MOISTURE STILL FLOATING AROUND, HAVE PUT
SOME PATCHY FOG IN THE THE GRIDS FOR TOMORROW MORNING.

HIGH PRESSURE WILL BUILD IN FOR TUESDAY, BRINGING SUNNY SKIES AND
HIGH IN THE UPPER 70S TO AROUND 80. HIGH PRESSURE WILL HOLD ON
THROUGH THE MIDDLE OF THE WEEK.

ON WEDNESDAY, ALTHOUGH THERE IS A SFC HIGH, THERE WILL BE A SHORT
WAVE AT 500MB. THIS COULD ALLOW SOME SHOWERS WEDNESDAY NIGHT.
MODELS DO DIFFER ON THIS SOLUTION, SO THERE IS A LOT OF
UNCERTAINTY FOR WEDNESDAY NIGHTS FORECAST. THEREFORE, JUST LEFT A
CHANCE POP IN THE GRIDS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PD FEATURES MODERATELY FAST WLY FLOW WITH OCNL SFC FEATURES AND
UPR WVS. BEGINNING OF THE PD...SHARPENING WV DVLPS A CLSD SFC LOW
OFF THE MID-ATLANTIC CST WHICH THROWS SOME SHWRS BACK INTO THE FCST
AREA. BACKED OFF A BIT ON THE HPC GUID BUT KEPT THE BEST CHANCE
OVER THE SERN ZONES NEARER THE DVLPG SFC LOW. BY THU NGT...SHRT WV
PASSING THRU ONTARIO DRAGS AND WEAK SFC TROF THRU THE FCST
AREA...PERHAPS TRIGGERING SCT CONV. HIPRES THEN BLDS IN FOR THE
END OF THE PD...ALTHOUGH A MUCH STRONGER SYSTEM APRCHS LATE SAT AND
COULD BRING SOME MORE PCPN LATE IN THE PD.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS ACROSS MOST OF THE REGION AS LOW LEVEL STRATUS
HAS BECOME LOCKED IN UNDER INVERSION. MOST CIGS RANGE FROM
1200-15000 FEET THOUGH IFR CONDITIONS EXIST AT KBGM. MAY SEE IFR
DEVELOP BY 08Z AT KITH AS WELL WITH CIGS < 1000FT.

MOST TERMINALS SHOULD REMAIN LOCKED IN UNDER IFR-MVFR CIGS THIS
MORNING THOUGH KSYR WILL BE THE WILD CARD...STARTING OUT AT VFR
POSSIBLY SEEING BACK-BUILDING LOW LEVEL STRATUS BETWEEN 08Z-12Z.

COLD FRONT AND ASSOCIATED SHOWERS/TSTMS WILL APPROACH TAF SITES
BETWEEN 08Z-13Z. HAVE RETAINED ONLY CB GROUPS AT TERMINALS AT THIS
TIME AS INSTABILITY WILL WANE THROUGHOUT THE NIGHT AND THUNDER
CHANCES WILL BE SCATTERED AT BEST.

COLD FRONT RIPS THROUGH EARLY AFTERNOON WITH WINDS SHIFTING
QUICKLY TO THE WEST AND GUSTY...12G20KTS MOST TERMINALS. SKIES
EXPECTED TO CLEAR QUICKLY FOLLOWING FROPA WITH SKC EXPECTED BY
EVENING.

OUTLOOK...

LATE MON NGT THRU FRI...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...PVN
Hazardous weather outlook, Aug 16, 4:50 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 AM EDT MON AUG 16 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-171000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
550 AM EDT MON AUG 16 2010

...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ062-PAZ038>040-043-044-047-048-072-171000-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
550 AM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. THIS WILL BRING
SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY. SOME OF THE
STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 16, 3:58 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 AM EDT MON AUG 16 2010

NYZ016>018-161000-
CAYUGA NY-ONONDAGA NY-SENECA NY-
458 AM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...CENTRAL ONONDAGA
AND EAST CENTRAL SENECA COUNTIES...

* AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO DIME
SIZE...AND STRONG GUSTY WINDS TO 45 MPH.  THIS STORM WAS LOCATED
NEAR CAYUGA...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FOSTERVILLE AND MAPLETON AT 505 AM EDT...
  AUBURN AND THROOPSVILLE AT 510 AM EDT...
  MELROSE PARK AND SENNETT AT 515 AM EDT...
  SENNETT AND OWASCO AT 520 AM EDT...
  SKANEATELES AND MARYSVILLE AT 525 AM EDT...
  ELBRIDGE AT 530 AM EDT...
  MARCELLUS AND MARIETTA AT 535 AM EDT...
  CAMILLUS AND WARNERS AT 540 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4313 7615 4289 7606 4279 7680 4297 7686
      4304 7656 4303 7650 4305 7650

PVN

PN
Special weather statement, Aug 16, 4:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 AM EDT MON AUG 16 2010

NYZ016>018-036-161030-
CAYUGA NY-MADISON NY-ONONDAGA NY-SENECA NY-
545 AM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...EXTREME
NORTHWESTERN MADISON...NORTHEASTERN SENECA AND NORTHERN ONONDAGA
COUNTIES...

* AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  THROOPSVILLE...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SENNETT AT 555 AM EDT...
  ELBRIDGE AND JORDAN AT 600 AM EDT...
  JACKS REEF AT 605 AM EDT...
  BENNETTS CORNERS AND WARNERS AT 610 AM EDT...
  AMBOY AND CAMILLUS AT 615 AM EDT...
  LAKELAND AND SOLVAY AT 620 AM EDT...
  MATTYDALE AND LIVERPOOL AT 625 AM EDT...
  LYNCOURT AND NORTH SYRACUSE AT 630 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4321 7607 4319 7598 4300 7592 4293 7639
      4290 7672 4303 7676 4303 7650 4311 7650
      4314 7648 4322 7607

SLI
Special weather statement, Aug 16, 5:02 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 AM EDT MON AUG 16 2010

NYZ016>018-161100-
CAYUGA NY-ONONDAGA NY-SENECA NY-
602 AM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHERN SENECA
AND SOUTHERN ONONDAGA COUNTIES...

* AT 558 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 11 MILES WEST
  OF WATERLOO...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERLOO AND PACKWOOD CORNERS AT 610 AM EDT...
  SENECA FALLS AND MAGEE AT 615 AM EDT...
  CAYUGA AND LEHIGH VLY JCT AT 620 AM EDT...
  FOSTERVILLE AND UNION SPRINGS AT 625 AM EDT...
  FLEMING AND MAPLETON AT 630 AM EDT...
  MELROSE PARK AND WYCKOFF AT 635 AM EDT...
  OWASCO AND NILES AT 640 AM EDT...
  NEW HOPE AT 645 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4291 7666 4291 7598 4282 7595 4277 7678
      4277 7698 4287 7698 4288 7696 4301 7697
      4302 7694 4303 7666

SLI
Special weather statement, Aug 16, 5:04 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 AM EDT MON AUG 16 2010

NYZ015>017-022-161045-
CAYUGA NY-SENECA NY-STEUBEN NY-YATES NY-
604 AM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...EXTREME NORTH
CENTRAL STEUBEN...SOUTHWESTERN CAYUGA AND YATES COUNTIES...

* AT 603 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR VINE
  VALLEY...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MIDDLESEX AND ITALY HILL AT 610 AM EDT...
  POTTER AND FRIEND AT 615 AM EDT...
  YATESVILLE AND FERGUSON CORNERS AT 620 AM EDT...
  BENTON AND BELLONA STN AT 625 AM EDT...
  DRESDEN AND MAYS MILLS AT 630 AM EDT...
  KENDAIA AND WILLARD AT 635 AM EDT...
  ROMULUS AND OVID AT 640 AM EDT...
  EAST VARICK AND HAYTS CORNERS AT 645 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4259 7737 4268 7737 4277 7731 4277 7698
      4283 7697 4289 7655 4264 7650 4257 7744
      4259 7744

SLI

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
August 16, 5:30 AM EST
Where
Cayuga County, 1.47 mi NNW of Union Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.850, -76.690

There was roof damage to a home in Aurelius Township. A small trailer was also flipped over, and several trees were blown down.

Hail, Cayuga

When
August 16, 5:32 AM EST
Where
Cayuga County, Owasco
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -76.450

Thunderstorm Wind, Onondaga

When
August 16, 6:10 AM EST
Where
Onondaga County, Kirkville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.070, -75.970

Trees were blown down in Kirkville.

Hail, Madison

When
August 16, 6:20 AM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -75.760

Thunderstorm Wind, Madison

When
August 16, 6:20 AM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.930, -75.850

Trees were blown down in Cazenovia and Sullivan Township.

Thunderstorm Wind, Oneida

When
August 16, 6:45 AM EST
Where
Oneida County, Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
43.130, -75.580

Trees were blown down in Verona.

Hail, Oneida

When
August 16, 6:55 AM EST
Where
Oneida County, Sauquoit
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -75.250

Thunderstorm Wind, Oneida

When
August 16, 6:55 AM EST
Where
Oneida County, 1.22 mi SE of Clayville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
42.970, -75.250

Trees were blown down from Clinton through Clayville.

Thunderstorm Wind, Chenango

When
August 16, 10:17 AM EST
Where
Chenango County, Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.530, -75.520

Trees and wires were blown down, with power outages from Norwich to Oxford.

Hail, Otsego

When
August 16, 11:00 AM EST
Where
Otsego County, Maryland
Measured
0.75 in hail
Reported by
Public
Coordinates
42.530, -74.880

Hail, Otsego

When
August 16, 11:05 AM EST
Where
Otsego County, Oneonta
Measured
0.88 in hail
Reported by
Public
Coordinates
42.450, -75.070

Thunderstorm Wind, Otsego

When
August 16, 11:05 AM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.450, -75.070

Numerous trees were blown down around Oneonta.

Thunderstorm Wind, Delaware

When
August 16, 11:15 AM EST
Where
Delaware County, 0.51 mi W of West Davenport
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
42.450, -74.980

High winds tore the roof off a local gun shop on Route 23.

Thunderstorm Wind, Sullivan

When
August 16, 12:55 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
41.650, -74.690

Numerous trees were blown down in Hortonville, Callicoon, Jeffersonville, Monticello and Rock Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257727, 257722, 257728, 257723, 257729, 257730, 257724, 257731, 257732, 257725, 257726, 257733, 257734, 257735.